Asian Journal of Mathematics

Volume 12 (2008)

Number 1

Rigidity of Cylinders without Conjugate Points

Pages: 35 – 46

DOI: http://dx.doi.org/10.4310/AJM.2008.v12.n1.a2

Author

Henrik Koehler

Abstract

During the last decades, several investigations were concerned with rigidity statements for manifolds without conjugate points (some results can be found in the references). Based on an idea by E. Hopf, K. Burns and G. Knieper proved that cylinders without conjugate points and with a lower sectional curvature bound must be flat if the length of the shortest loop at every point is globally bounded.

The present article reduces the last condition to a limit for the asymptotic growth of loop-length as the basepoint approaches the ends of the cylinder (Thm. 18). Along the way, the shape of cylinders without conjugate points is characterized: The loop-length must be strictly monotone increasing to both ends outside a - possibly empty - tube consisting of closed geodesics (Thm. 10).

Keywords

Global Riemannian geometry; rigidity results; curvature bounds

2010 Mathematics Subject Classification

53C21, 53C24

Full Text (PDF format)